Virginia, 2016Flash Flooding and Flooding in Virginia, July 30 to 31, 2016
July 30 to 31, 2016 · NWS LWX · 8 events in 3 counties and zones
A boundary remained overhead on the 30th of July. Hot and humid conditions led to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary remained overhead on the 30th of July. Hot and humid conditions led to an unstable atmosphere. The instability along with the boundary caused a few severe thunderstorms to develop. Thunderstorms merged across Montgomery, Howard and Baltimore counties and led very heavy rainfall that led to flash flooding. Catastrophic flash flooding occurred in Ellicott City, MD the night of July 30th. Thunderstorms also formed across the Central Foothills in Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 2:09 PM EST, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 30, 2:09 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Sat Jul 30 2016
.SYNOPSIS...
A weak front will remain across the area today and tonight. An
area of low pressure will track along the front on Sunday. The
front will move southward on Monday, with high pressure building
in for the middle portion of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Not a ton of organization on radar this afternoon. The initial
area of thunderstorms to develop were on the nose of the 850 mb
thermal ridge. That area now just west of the Chesapeake Bay. The
best moisture (axis of precipitable waters 2.00-2.25 inches) co-
located with this activity. Additional storms have more recently
developed in the Potomac Highlands. All storms have reasonable
CAPE (1000-1500 j/kg ML...2000-3000 j/kg SB/MU) and decent
effective shear (30-35 kt). But mid level lapse rates poor and
freezing level/wet bulb zero high...with isentropic upglide really
the only synoptic scale lifting mechanism into the evening. A few
wet microbursts possible.
The flood threat may be the more achievable hazard. Due to the
organization (or lack thereof) of the activity and the struggle
for model guidance to simulate it, its been tough to pinpoint an
area of greater concern. If I had to name someplace, metro
Baltimore may be it, based on recent radar trends, and ensemble of
qpf solutions, and HRRR-TLE probabilistic output. Even there,
confidence isn't exceptionally high, as HRRR has been playing
catch-up all day, and synoptic scale guidance seems to be overdone
on areal coverage of convection. Therefore will not post a Flood
Watch at this time. Obviously we will continue to monitor. If a
watch is posted, it may end up being short-fused.
Guidance suggesting that a trough axis/surface convergence line
will be crossing the area (slowly) this evening into the
overnight hours. That may support an uptick in convective
activity. Will reflect that in the evening, with confidence waning
in specific late evening into the overnight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Height falls and the passage of the weak surface boundary will be
the features on Sunday. Moisture shouldn't be quite as deep, but
think that there will be enough to initiate at least scattered
convection upon diurnal destabilization. Precipitable water values
seasonable, which means that heavy rain will again be a
possibility. Best convergence likely to be in the east (I-95
corridor).
Gradual drying will occur by Monday. Still have widely scattered
PoPs, as the 500 mb trough axis likely will be primary
instigator, but the time frame will be more limited.
Temperatures will be seasonable through the period. Have not
strayed far from a MOS blend.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Dry conditions expected on Tuesday and Wednesday with surface
ridging and trough aloft. Guidance suggests some afternoon showers
and thunderstorms possible on Wednesday... mainly to the western
part of our CWA. Shortwave trough will keep the chance of showers
and thunderstorms on Thursday and Friday... and then an
approaching front Friday night into Saturday will continue this
trend. High temperatures will be mainly in the 80s and reaching
the 90s Friday and Saturday at some locations.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Radar starting to fill in. Flight restrictions will be spotty,
coincident with where strong storms track. Its problematic to
pinpoint specifics in TAFs, even for TEMPO groups, so they
reflect an optimistic outlook. May be making frequent updates.
Local IFR (or lower) likely within storms. The most likely period
of adverse weather will be late afternoon and early evening. In
addition to low vsbys, wind gusts of 30-40 mph possible.
While residual low level moisture suggests fog will be a
possibility tonight, there are also indications that flow may
turn westerly, with slightly drier air attempting to work east
overnight. For that reason, don't have much in terms of fog
restrictions overnight...just areas of MVFR. If that doesn't work
out, then IFR will be a concern.
Sunday will be unsettled again, but storms should not be as
widespread or as intense. Still a risk of scattered afternoon-
evening storms, with flight restrictions contained within.
Monday will follow the same trend, as storms will be fewer and
weaker.
Mainly VFR conditions expected for Tuesday through Thursday...
with some showers and thunderstorms possible... bringing periods
of sub-VFR conditions.
&&
.MARINE...
South gradient winds have increased ahead of an area of
thunderstorms. Have raised Small Craft on the Bay south of Pooles
Island as well as the mouth of the Potomac to account for this.
On top of the gradient winds, there is a threat of higher winds
near thunderstorms. Special Marine Warnings will be likely this
afternoon and evening. Am uncertain how long into the overnight
this will last.
Thunderstorms will be fewer each day Sunday and Monday. Outside of
thunderstorms, do not see significant winds.
Sub-SCA conditions expected as winds will be below SCA criteria.
Showers and thunderstorms possible over the waters during this
period could bring gusty winds.
&&
.TIDES/COASTAL FLOODING...
Due to an increase in south winds, water levels have risen today.
Water levels range between 3/4 ft to almost 1 ft above
astronomical normals. The lower of the two high tides ongoing now.
A few caution stages threatened, but that's it. However,
departures should remain the same or rise slightly tonight, which
causes concern. Have opted to raise Coastal FLood Advisory for
Anne Arundel and Calvert Counties for the overnight hours.
Tides will need to be monitored next couple of days. The night
time tide cycle will be the one of concern.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 11 PM this evening to 8 AM EDT
Sunday for MDZ014-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ531>534-537-540-541-543.
&&
SYNOPSIS...ADS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...IMR
AVIATION...HTS/IMR
MARINE...HTS/IMR
TIDES/COASTAL FLOODING...htsHazardous weather outlook, Jul 30, 3:58 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT SAT JUL 30 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-312100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
458 PM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
THUNDERSTORMS WITH HEAVY RAIN REMAIN POSSIBLE THROUGH THIS
EVENING...RESULTING IN LOCALIZED FLOODING. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-312100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
458 PM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
THUNDERSTORMS WITH HEAVY RAIN REMAIN POSSIBLE THROUGH THIS
EVENING...RESULTING IN LOCALIZED FLOODING. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Rappahannock
- When
- July 30, 6:50 PM EST to 9:15 PM EST
- Where
- Rappahannock County, 0.82 mi ESE of Woodville to 0.8 mi ENE of Woodville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.594, -78.166
There was a mudslide on US 522 one mile south of Woodville. The southbound lane was closed.
Flash Flood, Rappahannock
- When
- July 30, 7:02 PM EST to 9:15 PM EST
- Where
- Rappahannock County, 1.45 mi SSE of Castleton to 1.49 mi SSE of Castleton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.580, -78.113
Turkey Ridge Road was flooded and closed.
Flash Flood, Rappahannock
- When
- July 30, 7:04 PM EST to 9:15 PM EST
- Where
- Rappahannock County, 1.06 mi WNW of Estes to 1.26 mi W of Estes
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.625, -78.088
Castle Mountain Road was flooded and closed.
Flash Flood, Culpeper
- When
- July 30, 7:12 PM EST to 9:15 PM EST
- Where
- Culpeper County, 0.85 mi NW of Inlet to 0.78 mi NNE of Inlet
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.488, -77.942
Bel Pre Road was closed from Jubilee Road to Brandy Road due to flooding.
Flood, Culpeper
- When
- July 30, 7:14 PM EST to 9:15 PM EST
- Where
- Culpeper County, 0.26 mi NE of Inlet to 0.14 mi E of Inlet
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.483, -77.927
Glen Ella Road was flooded and closed.
Flood, Albemarle
- When
- July 30, 7:37 PM EST to 9:37 PM EST
- Where
- Albemarle County, 2.9 mi W of Simeon to 2.97 mi W of Simeon
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.984, -78.503
The 1900 Block of Scottsville Road was closed due to flooding.
Flood, Albemarle
- When
- July 30, 7:57 PM EST to 9:57 PM EST
- Where
- Albemarle County, 1.63 mi N of Woodridge to 1.64 mi N of Woodridge
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.923, -78.447
Rolling Road was closed between the 3900 and 4300 blocks due to flooding.
Flood, Culpeper
- When
- July 30, 10:45 PM EST to July 31, 3:00 AM EST
- Where
- Culpeper County, 0.48 mi SE of Rixeyville to 0.71 mi ESE of Rixeyville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.575, -77.964
Route 640 east of Rixeyville was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, July 30 to 31, 20162 deaths · $22 million · 26 events
- Flash Flooding and Flooding in New Jersey, July 30 to 31, 2016$3.1 million · 52 kt wind · 77 events
- Rip Current in Puerto Rico, July 30, 20161 death · 1 event
- Flood in West Virginia, July 30, 2016$1.2 million · 1 event
- Flash Flooding in Pennsylvania, July 30, 2016$160,000 · 2 events
- Hail and Heavy Rain in Kansas, July 30 to 31, 2016$125,000 · 1.5 in hail · 5 events
- Flash Flooding in New Mexico, July 30, 2016$60,000 · 2 events
- Flooding in Pennsylvania, July 30, 2016$50,000 · 3 events
- Flood in Arizona, July 30, 2016$50,000 · 1 event
- Flash Flood in Michigan, July 30, 2016$40,000 · 1 event
- Damaging Winds in Arizona, July 30, 2016$35,000 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, July 30, 2016$30,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651645, 651646, 651647, 651648, 651650, 651651, 651653, 651654.